Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 182, NWS Mobile, AL

June 25, 2008Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 25, 2008, 4:32 PM CDT for Wilcox County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2008, 4:32 PM CDT (21:32 UTC)
Expired
Jun 25, 2008, 5:15 PM CDT
In force
43 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Wilcox County, AL

The radar

The Birmingham radar (KBMX), 129 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1792 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 252132
SVRMOB
ALC131-252215-
/O.NEW.KMOB.SV.W.0182.080625T2132Z-080625T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
432 PM CDT WED JUN 25 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WILCOX COUNTY IN SOUTH CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF CAMDEN...

* UNTIL 515 PM CDT

* AT 428 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
  WINDS OVER 60 MPH.  THIS STORM WAS NEAR BOYKIN...OR ABOUT NEAR   
CAMDEN...AND WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAMDEN BY 445 PM CDT...
  CAMDEN BY 450 PM CDT...
  BOYKIN BY 515 PM CDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3212 8722 3210 8721 3209 8717 3208 8718
      3206 8716 3206 8712 3205 8712 3196 8723
      3201 8733 3218 8732
TIME...MOT...LOC 2132Z 117DEG 2KT 3204 8724

$$
1 follow-up statement
000 
WWUS54 KMOB 252154
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
453 PM CDT WED JUN 25 2008

ALC131-252215-
/O.CON.KMOB.SV.W.0182.000000T0000Z-080625T2215Z/
WILCOX AL-
453 PM CDT WED JUN 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR CENTRAL WILCOX COUNTY...

AT 449 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND 
DAMAGING WINDS OVER 60 MPH.  THIS STORM WAS NEAR CAMDEN...MOVING 
NORTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOYKIN BY 500 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3212 8722 3211 8722 3210 8721 3209 8718
      3208 8718 3206 8716 3206 8712 3205 8712
      3196 8723 3201 8733 3218 8732
TIME...MOT...LOC 2153Z 230DEG 19KT 3200 8728

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:55 PM CDT, 37 minutes earlier.

Area forecast discussion, Jun 25, 3:55 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
355 PM CDT WED JUN 25 2008

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...DEEP LAYER RIDGING OVER
THE AREA WEAKENS SLIGHTLY THROUGH TONIGHT AS A SHORTWAVE OVER THE
EASTERN AND SOUTHERN PLAINS MOVES SLOWLY EASTWARD. FURTHER WEAKENING
OF RIDGING IS EXPECTED THURSDAY AND FRIDAY AS A WEAK TROPICAL WAVE
CURRENTLY OVER SOUTHEASTERN GULF OF MEXICO MOVES UP TOWARD THE
CENTRAL GULF COAST ALONG THE WESTERN PERIPHERY OF THE SFC RIDGE.
THIS MAINTAINS THE ONSHORE WIND FLOW THROUGH THE WEEKEND...
CONTINUING TO BRING INCREASED LO/MID LEVEL MOISTURE INTO THE
REGION...WITH PRECIPITABLE WATER VALUES EXPECTED TO BE AROUND
1.8 INCHES ACROSS MOST OF THE FCST AREA. WITH THIS...RAIN CHANCES
WILL INCREASE DURING THE LAST HALF OF THE WEEK....ALONG WITH AN
INCREASE IN CLOUDS AND SLIGHTLY COOLER TEMPS AS WELL...ESPECIALLY
WITH REGARD TO MAX TEMPS. WHILE RAINFALL WILL STILL BE DIURNAL IN
NATURE...WITH BEST CHANCES IN THE AFTERNOON AND EVENING HOURS...THE
MORE UNSETTLED WEATHER PATTERN WILL RESULT MORE A WIDESPREAD
COVERAGE OF SHRA/TSRA ON LATE THURSDAY AND THEN AGAIN ON FRIDAY.
RAINFALL EFFICIENCY WILL BE EXCELLENT FOR LOCALLY HEAVY RAINS IN
THUNDERSTORMS...AND SOME OF THE STORMS COULD ALSO PRODUCE LOCALLY
GUSTY WINDS AS WELL. DAYTIME TEMPERATURES ON THURSDAY AND FRIDAY
WILL BE SLIGHTLY COOLER AND NEAR NORMAL...MAINLY UPPER 80S...DUE TO
LOWER HEIGHTS ALOFT...DEEPER MOISTURE...CLOUDS AND INCREASED SHOWER
AND THUNDERSTORM ACTIVITY. NIGHTTIME LOWS EXPECTED TO BE IN THE
UPPER 60S AND LOWER 70S. 12/DS

&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...UNSETTLED WEATHER PATTERN
WILL CONTINUE THROUGH MOST OF THE SHORT TERM PERIOD AS WEAK UPPER
TROF REMAINS IN PLACE OVER THE REGION AND SFC RIDGE CONTINUES TO
PUMP ABUNDANT GULF MOISTURE INTO THE AREA. A GOOD CHANCE FOR
SHRA/TSRA WILL CONTINUE THROUGH THE PERIOD...AGAIN KEEPING AFTERNOON
MAX TEMPS CLOSER TO THE NORMAL LEVELS OF UPPER 80S MOST LOCATIONS.
NIGHTTIME LOWS EXPECTED TO CONTINUE TO BE IN THE UPPER 60S AND LOWER
70S. 12/DS

&&

.MARINE...A SURFACE RIDGE WILL PERSIST ACROSS THE MARINE AREA INTO
THE FIRST OF NEXT WEEK. A WEAK ESTERLY WAVE SLIDING WEST ACROSS THE
NORTHERN GULF OF MEXICO ON THE BACK SIDE OF THE HIGH WILL ENHANCE
THE CONVECTION OVER THE COASTAL WATERS THE NEXT FEW DAYS. THE NAM
CONTINUES TO SHOW A WEAK SURFACE LOW MOVING NORT NORTHWEST THROUGH
THE NORTHERN GULF BUT THE OTHER MODELS ARE NOT DEPICTING THIS
FEATURE BUT ARE SHOWING AN INCREASE IN THE PRECIPITATION COVERAGE
FOR THE NEXT FEW DAYS. WINDS MAINLY ANYWHERE FROM SOUTHEAST TO
SOUTHWEST DEPENDING ON TIME OF DAY...GUSTY AND VARIABLE NEAR
THUNDERSTORMS. WAVE HEIGHTS GENERALLY LESS THAN 3 FEET THROUGH THE
FORECAST PERIOD. 11/DF

&&

.FIRE WEATHER...HUMIDITY LEVELS WILL BE ON AN UPWARD TREND OVER THE
NEXT COUPLE DAYS...AND BEYOND. INCREASED RAINFALL POTENTIAL ALSO
EXPECTED. NO HEADLINES NECESSARY. 12/DS

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      73  88  74  89 /  40  50  30  60
PENSACOLA   73  88  75  88 /  30  40  30  70
DESTIN      76  88  76  88 /  30  40  30  60
EVERGREEN   69  88  70  90 /  20  50  30  70
WAYNESBORO  69  88  71  89 /  30  60  30  60
CAMDEN      70  89  71  89 /  20  50  30  70

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 25, 1:45 PM CDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
145 PM CDT WED JUN 25 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-261900-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
145 PM CDT WED JUN 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTH ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND
THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF THE AREA THIS
AFTERNOON.  THE THUNDERSTORMS WILL BE A BIT MORE NUMEROUS ACROSS
SOUTHEAST MISSISSIPPI AND THE ADJACENT ALABAMA COUNTIES. A FEW
STORMS OVER THESE AREAS MAY PRODUCE HAIL AND STRONG POSSIBLY
DAMAGING SURFACE WINDS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL DEVELOP EACH DAY THROUGH TUESDAY...AN OCCASIONAL
STRONG STORM PRODUCING HEAVY RAIN AND SMALL HAIL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR SEVERE
WEATHER OPERATIONS SHOULD NOT BE REQUIRED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 25, 2:19 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
219 PM CDT WED JUN 25 2008

ALZ052-061-252000-
UPPER MOBILE-WASHINGTON-
219 PM CDT WED JUN 25 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER NORTHERN MOBILE
COUNTY...

AT 214 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 6 MILES SOUTHWEST OF FAIRFORD AND JUST SOUTH OF
DEER PARK...MOVING NORTHEAST AT 6 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...FAIRFORD...
CALVERT AND DEER PARK THROUGH 300 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 10:22 AM CDTSpecial Marine WarningMOB53 min
Jun 25, 4:22 PM CDTSevere Thunderstorm WarningMOBConecuh, Covington23 min
Jun 25, 4:43 PM CDTSevere Thunderstorm WarningMOBEscambia29 min
Jun 25, 5:00 PM CDTSevere Thunderstorm WarningMOBMonroe45 min
Jun 25, 5:15 PM CDTSevere Thunderstorm WarningMOBConecuh45 min
Jun 25, 5:36 PM CDTSevere Thunderstorm WarningMOBButler39 min
Jun 25, 5:54 PM CDTSevere Thunderstorm WarningMOBButler19 min
Jun 25, 6:36 PM CDTSevere Thunderstorm WarningMOBWilcox39 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.